A unique study designed to gauge the impacts of polypharmacy on schizophrenia mortality produced some surprising results: The use of antidepressants or 2 or more antipsychotics was not associated with increased deaths, but the use of benzodiazepine was.
A unique study designed to gauge the impact of polypharmacy on schizophrenia mortality produced some surprising results: The use of antidepressants or 2 or more antipsychotics was not associated with increased deaths, but the use of benzodiazepine was.
The study, published in the May issue of The Archives of General Psychiatry, was led by Jari Tiihonen, MD, PhD, with the Department of Forensic Psychology at the University of Eastern Finland in Kuopio, Finland.
Tiihonen and fellow researchers investigated whether the use of benzodiazepines, antidepressants, or multiple antipsychotics is associated with increased mortality among patients with schizophrenia.
They linked national databases of mortality and medication prescriptions among a complete nationwide cohort of 2,588 patients hospitalized in Finland for the first time with a diagnosis of schizophrenia.
Compared with antipsychotic monotherapy, concomitant use of 2 or more antipsychotics was not associated with increased mortality. Patients’ use of antidepressants was also not associated with a higher risk of mortality and, in fact, was associated with markedly decreased suicide deaths.
However, benzodiazepine use was associated with a substantial increase in mortality, attributed to both suicidal and non-suicidal deaths. More than 800 of 904 patients who used benzodiazepines had purchased prescriptions that contained more than 28 defined daily doses, violating treatment guidelines, according to the researchers.
“The literature indicates that long-term use of benzodiazepines among patients with schizophrenia is more prevalent in other countries (e.g., the United States) compared with Finland, which suggests that benzodiazepine use may contribute to mortality among this patient population worldwide,” Tiihonen wrote.